Heavy Rain, Hodgeman
- When
- May 15, 6:55 PM CST to 8:55 PM CST
- Where
- Hodgeman County, 6.68 mi WNW of Jetmore Muni Arpt
- Reported by
- Public
- Coordinates
- 38.000, -100.000
Rainfall of 2.60 was measured in about 2 hour period.
Jet streak dynamics helped to produce thunderstorms in the evening, a few that became marginally severe and produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Jet streak dynamics helped to produce thunderstorms in the evening, a few that became marginally severe and produced heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 2:24 AM CST, 16 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 AM CDT SAT MAY 15 2010 .DISCUSSION... DAYS 1-2... PRECIP CHANCES CONTINUE BE THE MAIN FORECAST PROBLEM FOR THE PERIOD. SOUTHWESTERLY FLOW ALOFT CONTINUED OVER THE PLAINS AS OF 00Z WITH THE MAIN UPPER TROUGH STILL OVER THE FOUR CORNERS REGION. WITH THE SFC HIGH CENTERED ALONG THE IA/MO LINE, AND LOW PRESSURE OVER THE DESERT SOUTHWEST, EAST TO SOUTHEASTERLY UPSLOPE FLOW REMAINED OVER WESTERN KANSAS. HOWEVER, LOWER LEVELS HAVE NOT RECEIVED AS MUCH MOISTURE AS EXPECTED, AND RAIN OVER OUR WESTERN COUNTIES YESTERDAY AFTERNOON DISSIPATED BEFORE GETTING FURTHER EAST THAN GCK. MUCH OF THE PRECIP OVER EASTERN CO HAS MOVED TO THE NORTH, ALTHOUGH A FEW SHOWERS HAVE ENTERED OUR WESTERN COUNTIES. LOWERED POPS A BIT THIS MORNING, BUT THERE SHOULD STILL BE A DECENT CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS LATER IN THE DAY AS THE UPPER TROUGH MOVES CLOSER TO THE PLAINS AND MODEL SOUNDINGS SHOW INCREASING MOISTURE. INSTABILITY WILL BE BETTER THAN YESTERDAY, BUT STILL WEAK ENOUGH THAT WILL KEEP THE WX TYPE AS SHOWERS WITH ISOLATED THUNDERSTORMS. WITH PLENTY OF CLOUDS, HIGHS SHOULD STAY IN THE 60S OVER MOST OF THE CWA. BY TONIGHT, A WEAK LEAD SHORTWAVE WILL MOVE OFF INTO OK, WHILE THE MAIN TROUGH ENTERS THE NEB PANHANDLE. THINK THERE SHOULD BE SOME DECENT PRECIP CHANCES AT THE START OF THE PERIOD WITH A LOT OF BROAD SYNOPTIC LIFT, GRADUALLY DECREASING AS THE UPPER TROUGH AXIS MOVES EAST BY SUNDAY MORNING. PLENTY OF CLOUDS AND FAIRLY HIGH DEWPOINTS WILL KEEP LOWS IN THE 50S. THE UPPER TROUGH AXIS WILL MOVE FULLY OUT INTO THE PLAINS BY SUNDAY, AND THERE COULD ACTUALLY BE SOME SUNSHINE COMING OUT BY AFTERNOON. THE NAM AND GFS BOTH SET UP A WEAK SFC BOUNDARY OVER THE CENTRAL CWA, WITH SOME LOW LEVEL CONVERGENCE. WITH INCREASING SUNSHINE, THE NAM ALSO BRINGS SOME CAPE VALUES CLOSE TO 1000 J/KG. THUS, KEPT 20-40 POPS GOING FOR SOME SCATTERED THUNDERSTORM DEVELOPMENT, WITH HIGHER AMOUNTS IN THE EAST WITH THE BEST MOISTURE. ANY ACTIVITY SHOULD TAPER OFF AFTER 00Z AS THE UPPER TROUGH MOVES FURTHER EAST AND NORTHWESTERLY FLOW SETS IN OVER THE AREA. HIGHS ON SUNDAY WILL BE A BIT WARMER, WITH 850MB TEMPS GETTING INTO THE MID TEENS C AND SUNSHINE HELPING READINGS REACH THE 70S. SKIES WILL BEGIN TO CLEAR OUT SUNDAY NIGHT, BUT DECENT DEWPOINTS WILL HELP LOWS STAY IN THE UPPER 40S TO LOW 50S. DAYS 3-7... THERE IS STILL SOME DISAGREEMENT BETWEEN THE MEDIUM RANGE MODELS REGARDING THE UPPER SYSTEM FORECAST TO MOVE INTO THE CENTRAL CONUS AROUND MID WEEK. THE ECMWF CONTINUES ITS TENDENCY TO DEVELOP THE CLOSED LOW FARTHER SOUTH ACROSS NEW MEXICO BY 00Z THURSDAY AND HAS BEEN FAIRLY CONSISTENT WITH THIS IDEA FOR THE PAST SEVERAL RUNS. THE GFS IS FARTHER NORTH WITH THE LOW OVER COLORADO AND WHILE IT HAS SHOWN SOME VARIABILITY...ITS ENSEMBLE MEMBERS ARE COMING MORE IN LINE WITH THAT SOLUTION. THE UKMET IS EVEN FARTHER NORTH AND MORE PROGRESSIVE WITH THE LOW OVER NEBRASKA ALTHOUGH SOME OF ITS PREVIOUS RUNS SHOW A SLOWER AND MORE SOUTHWARD TRACK. THE CANADIAN MODEL KEEPS THIS SYSTEM AN OPEN WAVE. TEND TO THINK THAT THIS SYSTEM WILL COME OUT IN A FASHION SOMEWHAT LIKE THE GFS/ECMWF. THIS WOULD MEAN THAT SOUTHWEST KANSAS WOULD BE ON THE COOL SIDE OF THE FRONT WITH THE SEVERE WEATHER STAYING TO OUR SOUTH. CURRENT FORECAST HIGH TEMPERATURES MAY BE A LITTLE WARM AS WELL ESPECIALLY IF ANY CLOUD COVER PERSISTS. IF THE UPPER LOW TAKES A TRACK SIMILAR TO THE GFS THEN THE SURFACE FEATURES WOULD BE FARTHER NORTH AND THERE WOULD BE GREATER POTENTIAL FOR SEVERE WEATHER AS FAR NORTH AS OUR SOUTHERN CWA. FOR NOW WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE FORECAST DUE TO THE MODEL DIFFERENCES. .AVIATION... VFR CIGS WILL CONTINUE AT THE TAF SITES THROUGH THE MORNING HOURS. CIGS COULD LOWER TO MVFR AROUND DODGE CITY AND HAYS EARLY THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 52 73 49 / 50 50 30 10 GCK 63 50 73 48 / 40 40 30 10 EHA 62 50 74 47 / 40 40 30 10 LBL 64 52 75 49 / 50 40 30 10 HYS 65 50 69 48 / 60 60 30 10 P28 70 57 72 54 / 60 60 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT SAT MAY 15 2010 KSZ030-031-043>046-061>066-074>081-084>090-162045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 331 PM CDT SAT MAY 15 2010 /231 PM MDT SAT MAY 15 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KANSAS THIS EVENING AND WILL PROGRESS EASTWARD INTO CENTRAL KANSAS AFTER MIDNIGHT. A FEW OF THE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER THIS EVENING. THE AREA MOST LIKELY TO EXPERIENCE HAIL IS WEST OF A LINE FROM HUGOTON TO LAKIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON. THE PRIMARY THREATS WILL BE LIGHTNING AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 01
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 728 PM CDT SAT MAY 15 2010 KSZ063-077-160115- FINNEY-GRAY- 728 PM CDT SAT MAY 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES... AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF INGALLS...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FINNEY AND NORTHEASTERN GRAY COUNTIES... INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3822 10023 3790 10023 3785 10044 3802 10054 TIME...MOT...LOC 0028Z 246DEG 13KT 3795 10043 JJOHNSON
The Dodge City radar (KDDC), 27 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 2.60 was measured in about 2 hour period.
There was also persistent rotation in a wall cloud near by.
The hail was pea to penny size and covered the ground to 2 inches in depth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244871, 244868, 244869.